Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 17, 2009, 2:12 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2009, 2:12 PM CDT (19:12 UTC)
- Expired
- Aug 17, 2009, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, MS, Jackson County, MS
The radar
The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLIX 171912
FFWLIX
MSC047-059-172115-
/O.NEW.KLIX.FF.W.0019.090817T1912Z-090817T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
212 PM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI...
WESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITY OF ST. MARTIN...
* UNTIL 415 PM CDT
* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. ESTIMATED
AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY OCCURRED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3038 8895 3038 8902 3036 8907 3031 8928
3032 8929 3036 8928 3037 8930 3052 8932
3066 8873 3043 8871
$$
BANNAN1 follow-up statement
000
WGUS54 KLIX 172047
FFWLIX
MSC047-059-172215-
/O.EXT.KLIX.FF.W.0019.000000T0000Z-090817T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 PM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI...
WESTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
THIS INCLUDES THE CITY OF ST. MARTIN...
* UNTIL 515 PM CDT
* AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO INDICATE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED
AREA. RADAR ESTIMATES OF ONE TO THREE INCHES HAVE ALREADY FALLEN.
* THE STORM PRODUCING FLASH FLOODING WILL REMAIN JUST NORTH OF
BILOXI AND AROUND GULFPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ON TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
LAT...LON 3038 8895 3038 8902 3036 8907 3031 8928
3032 8929 3036 8928 3037 8930 3052 8932
3066 8873 3043 8871
$$
BANNANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:28 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 17, 12:28 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 1228 PM CDT MON AUG 17 2009 .AVIATION... ...18Z TAF ISSUANCE... BIGGEST ISSUE THIS AFTERNOON WILL BE THE ONSET OF RAINFALL AT THE DIFFERENT SITES. GPT AND MSY SEEM LIKE THEY WILL BE FIRST IN ON THE RAIN AS THE CONVECTION MOVES INLAND FROM THE COASTAL WATERS. INCLUDED -TSRA AT ALL SITES THROUGH THIS AFTERNOON. OUTSIDE OF PERIODS OF RAIN...VFR CONDITIONS SHOULD PREVAIL WITH THE EXCEPTION OF SOME LIGHT FOG POSSIBLE TONIGHT AND EARLY TOMORROW MORNING AT MCB. 98/SO && .PREV DISCUSSION... /ISSUED 844 AM CDT MON AUG 17 2009/ UPDATE... ..SOUNDING DISCUSSION... NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING THIS MORNING SHOWS A SLIGHT DRYING...IN RELATIVE TERMS OF COURSE...AS COMPARED TO YESTERDAY WHICH IS LIKELY DUE SOME DRY AIR BEING PUSHED INTO THE AREA DUE TO THE CIRCULATION ASSOCIATED WITH CLAUDETTE. PWS STILL REMAIN SLIGHTLY ABOVE 2 INCHES...BUT THIS IS DOWN FROM OVER 2.2 INCHES YESTERDAY. THE DRIEST AIR IS IN A SMALL LAYER AROUND 15K FEET. AS CLAUDETTE CONTINUES TO PUSH NORTH AND HEATING OF THE DAY TAKES PLACE...WE SHOULD HAVE NO PROBLEMS WITH MORE CONVECTION FIRING UP INLAND. ALREADY THE SCOPE IS PRETTY LOADED OFFSHORE. THE BIGGEST THREAT TODAY WILL BE THE POSSIBILITY OF HEAVY RAINFALL AFTER THE CONVECTION BEGINS TO FIRE DUE TO THE LACK OF ANY WINDS THROUGHOUT THE ENTIRE COLUMN. THE STORM MOTION FROM THE THE SOUNDING IS NIL THEREFORE STORMS THAT DO FORM WILL HAVE A HARD TIME MOVING. 98/SO PREV DISCUSSION... /ISSUED 406 AM CDT MON AUG 17 2009/ SYNOPSIS... LATEST SURFACE ANALYSIS REVEALED A 1014MB LOW ASSOCIATED WITH TROPICAL CLAUDETTE OVER THE FLORIDA PANHANDLE AND 1023MB HIGH OVER THE CAROLINA. AS A RESULT...THE TIGHTEST PRESSURE GRADIENT REMAINED EAST AND NORTHEAST OF THE LOW. MEANWHILE...PRESSURE GRADIENT REMAINS WEAK ACROSS THE FORECAST AREA THIS MORNING. TYPICALLY DESCENT AIR IS NOTED ON THE NORTHWEST SIDE OF TROPICAL SYSTEMS...WATER VAPOR IMAGERY SHOWED A SURGE OF MID LAYER MOISTURE FROM THE GULF OVER LOUISIANA AND SOUTHERN MISSISSIPPI. SHORT TERM... PRECIPITABLE WATER VALUES LESS THAN 2 INCHES WERE NOTED AT JACKSON AND SHREVEPORT AND CIRCULATION AROUND TS CLAUDETTE WILL INITIALLY TRY TO ADVECT IN SOME RELATIVELY DRY ACROSS THE NORTH HALF FORECAST AREA THIS MORNING BUT AS CLAUDETTE CONTINUES NORTH...THE DEEP SOUTHEAST FLOW WILL ALLOW MOISTURE TO INCREASE AT ALL LEVELS MAIN SOUTH LATE TODAY. NO REAL UNIFORMITY TO FREE CONVECTION TODAY AS NO SURFACE FOCUS WILL BE IN PLACE OR WARM LAYERS ALOFT. DEEP EAST TO NORTHEAST FLOW WILL WILL GIVE WAY TO A DEEP SOUTH FLOW LATE THIS AFTERNOON INTO THIS EVENING. AS A RESULT...WILL CONTINUE ABOVE NORM FOR RAIN CHANCES TODAY INTO TONIGHT. CIRCULATION OF CLAUDETTE IS NOT EXPECTED TO AFFECT THE FORECAST AREA TUESDAY AND DEEP MOISTURE WILL BE IN PLACE. IN ADDITION...PRECIPITABLE WATER VALUES WILL REMAIN ABOVE 2 INCHES...AMPLE SURFACE HEATING WILL CREATE CAPE VALUES OF 1500 TO 2000 J/KG AND NO INHIBITORS SHOULD EQUATE TO ANOTHER DAY WITH ABOVE RAIN CHANCES. 18 LONG TERM... WEDNESDAY AND THURSDAY WILL SEE A SLIGHT EXPANSION OF THE RIDGE OVER THE CAROLINA TO THE NORTHWEST GULF AND THIS DISPLACING THE DEEP MOISTURE NORTH. RAIN CHANCE SHOULD RETURN TO NEAR NORMS WEDNESDAY AND THURSDAY. IN THE MID LATS...WHILE THE TROUGH IN PLACE OVER THE NORTH CENTRAL PLAINS LIFT NORTHEAST...ANOTHER TROUGH IS EXPECTED TO DEEPENED OVER NORTH PLAINS THURSDAY AND CONTINUE EAST DEEPENING OVER THE GREAT LAKES REGION BY FRIDAY. THIS WILL DRIVE AN AXIS AND AN ASSOCIATED SURFACE BOUNDARY INTO THE DEEP SOUTH LATE FRIDAY INTO SATURDAY. INCREASE MOISTURE POOLING AHEAD OF THE FRONT AND AXIS WILL INCREASE RAIN CHANCE TO SLIGHTLY ABOVE NORM FRIDAY AND EARLY SATURDAY. GFS AND ECMWF DRIVES THE ASSOCIATED COLD FRONT THROUGH LAND AND MARINE FORECAST AREA SATURDAY. WILL DECREASE RAIN CHANCES NEXT WEEK SOUTHEAST AND TEMPS SHOULD LOWER ACROSS THE NORTH HALF ZONES EACH NIGHT NEXT WEEK. 18 AVIATION... MVFR CIGS THIS MORNING AT KGPT ASSOCIATED WITH SHOWERS IN THE AREA. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING FOR ALL TERMINALS EXCEPT KMCB...WHERE THE CONVECTIVE DEVELOPMENT SHOULD HOLD OFF UNTIL AROUND NOON. EXPECT AREAL COVERAGE TO DIMINISH BELOW 30 PERCENT BY SUNSET...AND DO NOT PLAN TO CARRY MENTION AFTER THAT. OUTSIDE OF CONVECTION...GENERALLY VFR CONDITIONS SHOULD PREVAIL THROUGH MOST OF THE PERIOD. ANY THUNDERSTORMS WILL BE CAPABLE OF REDUCING VSBYS TO MVFR OR IFR LEVELS. 35 MARINE... TROPICAL STORM CLAUDETTE MADE LANDFALL NEAR DESTIN AFTER MIDNIGHT...AND WILL CONTINUE MOVING INLAND THROUGH THE DAY. MOST OF THE SIGNIFICANT WINDS ARE EAST OF THE CENTER OF CIRCULATION...AND WILL NOT POSE A THREAT TO OUR MARINE AREAS. AXIS OF AN EASTERLY WAVE EXTENDED FROM CLAUDETTE TO ABOUT 25N 93W...WITH A CONTINUED WEST TO NORTHWEST MOVEMENT. WINDS WILL REMAIN EASTERLY OR SOUTHEASTERLY THROUGH THE PERIOD WITH WIND SPEEDS IN THE 10 TO 15 KNOT RANGE EAST OF THE RIVER AND GENERALLY AROUND 10 KNOTS WEST OF THE RIVER THROUGH THE SHORT TERM. WAVES CURRENTLY IN THE 3 TO 4 FOOT RANGE EAST OF THE RIVER SHOULD SLOWLY ABATE DURING THE DAY AS CLAUDETTE MOVES FURTHER INLAND. NO SIGNIFICANT MARINE ISSUES OUTSIDE OF CONVECTION ONCE THE WEATHER SUBSIDES LATER TODAY. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 72 89 72 92 / 40 70 20 40 BTR 73 90 73 93 / 30 70 20 40 MSY 77 89 77 92 / 40 60 20 30 GPT 75 89 76 91 / 40 60 10 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 17, 11:02 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1102 AM CDT MON AUG 17 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-180500- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1102 AM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME RATHER NUMEROUS IN COVERAGE THROUGHOUT THE AFTERNOON BEFORE DECREASING IN COVERAGE IN THE EARLY EVENING OVER LAND AREAS. NUMEROUS THUNDERSTORMS WILL LIKELY CONTINUE OVER THE COASTAL WATERS OVERNIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...THE GREATEST THREAT WILL BE VERY HEAVY RAINFALL FROM SLOW MOVING STORMS THAT MAY POSE A LOCAL FLOOD THREAT IN POORLY DRAINED AREAS. RAINFALL RATES OF AROUND 2 INCHES PER HOUR CAN BE EXPECTED FROM SLOW MOVING STORMS. IN ADDITION...OCCASIONAL LIGHTNING AND GUSTS 25 TO 35 MPH WILL ALSO ACCOMPANY ANY STORMS THIS AFTERNOON. COASTAL TIDES ARE RUNNING BETWEEN ONE-HALF FOOT TO ONE FOOT ABOVE NORMAL TODAY AND WILL SLOWLY SUBSIDE THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEAK DISTURBANCES WITH PLENTY OF TROPICAL MOISTURE WILL CONTINUE TO IMPACT THE OUTLOOK AREA TUESDAY. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY. GENERAL RAINFALL AMOUNTS OF ONE INCH CAN BE EXPECTED TUESDAY WITH ISOLATED ACCUMULATIONS OF 3 INCHES POSSIBLE IN A FEW AREAS. LOCALIZED FLOODING OF STREETS IN LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE IN AREAS OF HEAVY RAINFALL. SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...BUT OVERALL ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL APPROACH THE REGION FRIDAY AND PUSH THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE FRONT EACH DAY. AT THIS TIME...IT APPEARS ATMOSPHERIC CONDITIONS WOULD SUPPORT THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:44 PM CDT | Areal Flood Advisory | LIX | Hancock, Harrison | 2 hr |
| Aug 17, 2:17 PM CDT | Areal Flood Advisory | LIX | Hancock, Pearl River | 118 min |
| Aug 17, 2:40 PM CDT | Flash Flood Warning | LIX | Hancock | 3 hr |
| Aug 17, 2:52 PM CDT | Areal Flood Advisory | LIX | Hancock, Pearl River | 113 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.